Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

139 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes decreased cortisol and DHEA levels?

Answered by
Dr.
Dr. Mirjeta Guni

Endocrinologist

Practicing since :2006

Answered : 2021 Questions

default
Posted on Tue, 21 Mar 2017 in Thyroid Problem and Hormonal Problems
Question: I recently had a saliva test to check for adrenal fatigue. In December, I had a still birth at almost 6 months pregnant, and had two other miscarriages last year. I also take 75mg of synthroid daily. My body has been under a lot of stress in the last year. My cortisol levels an DHEA levels are extremely low. My naturopath wants to put me on 10mg of Cortef in the morning, 10mg at noon and 5mg at 4pm as well as 12.5mg of DHEA. Do you think this is a good protocol? Well I experience weight gain? Is there anyway to avoid this?
doctor
Answered by Dr. Mirjeta Guni 52 minutes later
Brief Answer:
Adrenal insufficiency treatment:

Detailed Answer:
Hello and thank you for asking!
I have gone carefully through your concern and the lab. exams attached.
The cortisol and DHEA levels are low but you need to see and endocrinologist who will try to find the cause of adrenal insufficiency (primary or secondary) and monitor closely your response to treatment.
Probably it is primary autoimmune adrenal insufficiency as you are also diagnosed with Hashimoto thyroiditis (with autoimmune origin too), but it should be confirmed by checking the antibodies and he will give you instructions how to increase the dose of Cortef in stress, illness ect.
I do agree to use Cortef (with the dose prescribed), the dose of DHEA suggested in adrenal insufficiency is 50 mg daily (your treating physician will decide rather to take it or not after excluding the contraindications of DHEA use).
Regarding the weight gain, usually adrenal insufficiency causes weight loss, which improves after starting treatment with hydrocortisone. So, probably the dose of levothyroxine should be revised to be sure that your TSH is not high with the actual dose.
Hope the information will help.
Kind regards,
Dr.Mirjeta
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Mirjeta Guni 18 minutes later
Thank you for your response.

I have been referred to an endocriniologist but it may take 1 or 2 months before getting in, so I wanted to start something now.

I have never been diagnosed with Hashimoto's... I had hypothyroid, but with synthroid my TSH is now at about 1.15.

I haven't lost any weight, and I have tried to lose weight after having my baby in December I went on the ketogenic diet-- and found that I was actually gaining weight. low dhea results in low muscle tone right? I have been exercising regularly and have not seen progress.

So as of now until I see my specialist do you agree wtih the protocol she gave me?
doctor
Answered by Dr. Mirjeta Guni 37 minutes later
Brief Answer:
Cortef dose adjustment;

Detailed Answer:
Welcome back!
The most common cause of hypothyroidism at your age is Hashimoto thyroiditis, that is why i presumed it.
Anyway, continue with 75 mcg.
The weight gain you experienced after giving birth, may need months to get back to normal and is not related to adrenal insufficiency.
I do agree with the protocol but i would suggest to keep monitoring the weight and the blood pressure.
If you gain weight or the blood pressure tends to raise, lower the dose of Cortef with 5 mg in week 10-10-5 mg , than 10-5-5 mg than 10-5 mg .
You may need from 10 to 25 mg of hydrocortisone, the clinical symptoms are indicators of the right dose.
All the best.
Dr.Mirjeta

Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Mirjeta Guni 16 minutes later
And 12.5mg of DHEA ok? Are you able to write prescriptions via online?
doctor
Answered by Dr. Mirjeta Guni 14 minutes later
Brief Answer:
Unfortunately not allowed to give on line prescriptions!

Detailed Answer:
About DHEA, even though it is a low dose i told you a detailed clinical examination and medical history is needed before deciding to give it.
There are some contraindications (if you have risks for ovarian, breast cancer ect) that should be excluded before. So it would be better to wait a couple of months.
Regards,
Dr.Mirjeta
Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,   ,  
Medical Topics

Recent questions on  Cortisol

doctor1 MD

MY partner had a pituitary apolexy 7 weeks ago which he had an operation on, but some of the tumour is still there. He is now on thyroxine 100 mcgs od and hydrocortisone 20mgs morning, 15mgs lunchtime and 5 mgs pm. How much alcholol is he allowed to consume in a day. Also is it possible that the pituiatary gland will work again as it was not all removed. Can hydrocortisone make you aggressive, especially when drinking alchohol his age is 42 years he is 178cm and 102 kgs

doctor1 MD

Hello Doctor,

My aunt was unwell for the past week with a possible cause of parasitic worms. She had a stay for about 3 days in the hospital which resulted in her being very week. This week when she was home she felt giddy and hit her head to the floor. The various tests conducted have all Thankfully been Fine. She though is very weak and cannot even sit down on the bed. She is currently recuperating in the hospital and the blood, stool tests were norma. The liver tests were having figures on a slightly higher side and are awaiting the cortisol results in a couple of days. The practioners are trying to find the actual cause of the weakness. The ammonia levels were high and sodium was less. She was on a saline 3 concentration sodium. Can you please advise what may be the trigger for this weakness.

doctor1 MD

I was gardening in the morning with garden gloves, big sun hat & big white long sleeve high collar shirt under the strong sun, because I burn badly. That evening suddenly my lower arms between the elbow & wrist are covered with bunch of red spots. At first I thought they are from the bugs, so I put the over the counter insect bite cream. It didn t help at all after frequent application overnight. They Itch badly, tiny dot size to 1/4 diameter, some have white or clear pointed center. I remembered I had a similar incident about 3 months ago on my lower legs & went to the dermotologist. She prescribed fluocinonide cream usp 0.05%, so I have been appling it this morning, but no improvement. Should I give more time ? I also have proctozone-HC TM 2.5% ( hydrocortisone cream usp 2.5% ) prescribed from another doctor. Is this the same as the first cream ? May I use ths instead or use it after the first one is gone ? How often may I use per day & how long may I use ? Or do I have totally another problem ?

doctor1 MD

Hi. I visited the doctor the other day, because I have numbness in my arms and fingers and palpitations, and so I was worried about my heart. They took bloods which showed I am anaemic. They also did an ekg and I am really worried now because they said it was abnormal. The doctor said there was a tiny bump which should be on a certain part, and it wasn't there, but that it "wasn't a big problem". The doctor also said the 2 leads which showed that issue with the bump were the ones under my breasts, and that "you have quite large breasts, so that could have cause this result". I told the doctor I am also really tired and stressed and she said also took some blood to test for low cortisol and low B12. I am awaiting the results. She said the symptoms I was describing were not to do with my heart. I have been referred for a stress test which I will do 4 weeks today, but I'm terrified that something is seriously wrong with my body and/or my heart. Please help me. I think the doctor is being pretty pro-active, but I'm so worried :-(

doctor1 MD

I HAVE HAD HYPOTHYROIDISM FOR WHAT SEEMS LIKE FOREVER. I HAVE GONE TO MANY DIFFERENT DOCTORS AND ALL THEY DO IS GO BACK AND FORTH WITH THE DOSAGE OF SYNTHROID AND IN THE MEANTIME, I AM EXHAUSTED, MY JOINTS HURT, AT THE MOST RIDICULOUS TIMES-MY...

doctor1 MD

Started fever 11 days ago. Nodes in 2 areas of neck swollen but better. Left arm near elbow broken out and itches. My right entire side of back is totally broken out. If i scratch seems like fluid inside. Very small breakouts but covers entire...

doctor1 MD

My daughter is obsessed with seeing people in pain. She watches movies and vid of people in pain all day long and thinks abour it to all day long. whats wrong?